Sweet Syndrome After Kidney Transplantation

Robert Wood Johnson Medical School, New Brunswick, New Jersey, USA.
Transplantation Proceedings (Impact Factor: 0.98). 07/2009; 41(5):1954-6. DOI: 10.1016/j.transproceed.2009.03.067
Source: PubMed


The association between Sweet syndrome (acute febrile neutrophilic dermatosis) and malignancies, infection, and drugs has been well established, but the disorder has never been reported in a solid organ transplant recipient. We have presented the first reported case of Sweet syndrome connected with solid organ transplant. Our patient is a 38-year-old man who underwent deceased donor kidney transplant for focal and segmental glomerulosclerosis and after resuming dialysis 6 weeks posttransplant, was readmitted 2 months later with high fevers and multiple head, neck, chest, and back lesions. Cultures were negative, and skin biopsy was consistent with Sweet syndrome. The lesions responded to higher doses of prednisone. Sweet syndrome has been linked to multiple drugs and malignancies, but has also been linked with states of altered immunity. Posttransplant immunosuppression may be related to this occurrence.

5 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To highlight the recent observations regarding not only research but also the clinical features and management of Sweet's syndrome. Some of the new insights concerning Sweet's syndrome include: (1) bortezomib-induced Sweet's syndrome (some of which are the histiocytoid variant), (2) a rare extracutaneous manifestation of Sweet's syndrome with cardiovascular involvement including coronary artery occlusion, and (3) the possibility that photosensitivity may have a role in the pathogenesis of Sweet's syndrome. Animal models of Sweet's syndrome and new associated medication have been observed. The definitive mechanism of pathogenesis still remains to be elucidated. Recent observations in paediatric patients suggest evaluation of dermatosis-related cardiac involvement in patients with post-Sweet's syndrome cutis laxa. Treatment advances include antitumour necrosis factor- alpha drugs; however, these medications have also been associated with inducing Sweet's syndrome. Nearly 50 years after the initial description of an acute febrile neutrophilic dermatosis by Dr Robert Douglas Sweet, the dermatosis remains a fascinating condition with regard to laboratory investigation, clinical manifestations and treatment.
    Current opinion in hematology 01/2013; 20(1):26-35. DOI:10.1097/MOH.0b013e32835ad132 · 3.97 Impact Factor